Fatal intracranial bleeding associated with prehospital use of epinephrine

Ann Emerg Med. 1996 Dec;28(6):725-7. doi: 10.1016/s0196-0644(96)70100-2.

Abstract

We present a case of paramedic misjudgment in the execution of a protocol for the treatment of allergic reaction in a case of pulmonary edema with wheezing. The sudden onset of respiratory distress, rash, and a history of a new medicine led the two paramedics on the scene to administer subcutaneous epinephrine. Subsequently, acute cardiac arrest and fatal subarachnoid hemorrhage occurred. Epinephrine has a proven role in cardiac arrest in prehospital care; however, use by paramedics in patients with suspected allergic reaction and severe hypertension should be viewed with caution.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anaphylaxis / drug therapy*
  • Emergency Medical Services
  • Epinephrine / adverse effects*
  • Fatal Outcome
  • Humans
  • Male
  • Medication Errors
  • Subarachnoid Hemorrhage / chemically induced*

Substances

  • Epinephrine